North Carolina, 2003

Flash Flooding and Hail in North Carolina, June 16, 2003

June 16, 2003 · NWS RAH · 8 events in 6 counties and zones

7 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 1:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 1:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT MON JUN 16 2003

SLOW MOVING COLD FRONT NOW DRIFTING INTO THE NORTHEAST PART OF
CENTRAL NC SHOULD CONTINUE SLOWLY SOUTHWEST THE NEXT 12 HOURS AND
STALL ALONG THE SOUTHERN TIER OF THE RAH CWA BY DAYBREAK TUE.
MODELS ARE PRETTY MUCH TOGETHER SHOWING A COUPLET OF LOW LEVEL
CONVERGE AND UPPER LEVEL DIVERGENCE RESULTING IN A MAXIMA OF
MIDLEVEL UPWARD VERTICAL MOTION THROUGH TONIGHT OVER CENTRAL NC.
PRECIPITABLE WATER AVERAGES ABOUT 2 INCHES OVER THE AREA LEADING TO
THE POTENTIAL OF HEAVY RAIN WITH THE CONDITIONALLY UNSTABLE
ENVIRONMENT ABOVE THE SURFACE BASED STABLE LAYER.

THE CURRENT FLOOD WATCH FOR THE WESTERN 2/3RDS OF THE RAH CWA WILL
REMAIN AND BE EXTENDED THROUGH 6 AM TUESDAY.  MOST AREAS ARE LIKELY
TO HAVE QPF IN THE 0.5 TO 1.5 RANGE THROUGH TUESDAY...BUT CONCERN IS
FOR LOCALIZED AREAS RECEIVING REPETITIVE SHOWERS AND THUNDERSTORMS
AND LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES OR MORE IN LESS THAN
6 HOURS.

THE ADVECTION OF LOWER SURFACE DEWPOINTS FROM THE NORTHEAST INTO THE
REGION ON TUESDAY SUGGEST DIABATIC COOLING AND UNSEASONABLY COOL
DAYTIME TEMPERATURES.  MAXIMUM TEMPERATURES WILL BE HELD AT OR
COOLER THAN GUIDANCE IN A COLD AIR DAMMING SCENARIO.

MODELS TRY TO LIFT THE FRONT BACK NORTH TUE NIGHT AND WEDNESDAY...
BUT IT MAY BE SLOWED IF A SUFFICIENT POOL OF COOLER AIR OCCURS OVER
THE PIEDMONT.  WITH THE PERSISTENT BOUNDARY AND IMPLIED LIFT WITH
SOUTHERLY FLOW...POPS WILL REMAIN AT OR ABOVE 50 PERCENT THROUGH
WEDNESDAY AND MAX TEMPERATURES COOLER THAN GUIDANCE IN THE PIEDMONT.

BY THURSDAY...SOUTHWESTERLY FLOW SHOULD RETURN.  THE AIRMASS REMAINS
MOIST AND AN APPROACHING FRONT AND TROUGH SHOULD DESTABILIZE
SUFFICIENTLY FOR SCATTERED SHOWERS AND TSTMS...MAINLY OF THE LATE
DAY VARIETY.  PREVIOUS FORECAST HIGHS OF MID TO UPPER 80S WILL BE
MAINTAINED. -RFG

FRI THROUGH MON: MODEL DIFFS REGARDING STRENGTH/SPEED OF DEPARTING
UPPER LOW NECESSITATES A CONSERVATIVE SOLUTION. LATEST GFS IS
TRENDING LESS CLOSED OFF & MAINTAINS AN UPPER WEAKNESS BACK TO OUR
SOUTHWEST FRI WITH THE SURFACE FRONT DROPPING SLOWLY TO THE SE. WILL
INCLUDE POPS SOUTHERN CWA THROUGH MIDDAY FRI. WILL KEEP THE WEEKEND
DRY/PC ALTHOUGH THE POTENTIAL EXISTS FOR THE BOUNDARY TO HANG UP
NEAR THE NC/SC BORDER. BEEFED UP CLOUDS MON BUT BASED ON HPC
GUIDANCE WILL WAIT TO INTRODUCE POPS. GRADUAL MODIFICATION OF
INCOMING AIR MASS WILL BRING TEMPS UP TO NEAR NORMAL BY SUN/MON.
-GIH

.RAH...FLOOD WATCH CONTINUED THROUGH TONIGHT FOR THE SANDHILLS AND
THE PIEDMONT...EXCEPT FAR NE.

GIH/RFG
Hazardous weather outlook, Jun 16, 4:51 AM EST, 11 hours 9 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
THIS AFTERNOON AND THIS EVENING. A FLOOD WATCH IS IN EFFECT FOR THE
PIEDMONT AND SANDHILL COUNTIES FOR THIS AFTERNOON AND THIS EVENING.
RAINFALL AMOUNTS OF AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS
UP TO 3 INCHES NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WET WEATHER PATTERN WILL EXIST OVER CENTRAL NORTH CAROLINA TUESDAY
THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TUESDAY THROUGH THURSDAY WITH LOCALLY HEAVY RAINFALL A CONCERN.
ADDITIONAL FLOOD WATCHES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS ARE
HIGHLY ENCOURAGED TO REPORT ANY TYPE OF FLOODING OBSERVED IN THEIR
AREA OR REPORT ANY MEASURED RAINFALL AMOUNTS.

WSS

In the hours before

Special weather statement, Jun 16, 2:44 PM EST, 1 hour 16 minutes before
NCZ024-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT MON JUN 16 2003

...HEAVY RAIN WILL MOVE ACROSS ORANGE COUNTY THROUGH 445 PM EDT...

AT 344 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN JUST NORTHEAST OF SCHLEY...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE RAYS CREEK AND
LITTLE RIVER. MINOR FLOODING IS POSSIBLE NEAR THESE AREAS. THIS
STORM WILL PRODUCE VERY HEAVY RAIN. HEAVY RAINS MAY FLOOD
INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE
THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

THERE IS A FLOOD WATCH THROUGH TUESDAY MORNING.

BL
Local storm report, Jun 16, 3:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
442 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    BURLINGTON                NC   FLASH FLOODS
06/16/03   ALAMANCE                       FLASH FLOODING IN
                                          BURLINGTON DAMAGED SEVERAL
                                          HOMES

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 hail. Local standard time, as filed.

Hail, Sampson

When
June 16, 4:00 PM EST
Where
Sampson County, Hobbton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Flash Flood, Montgomery

When
June 16, 5:20 PM EST to 6:30 PM EST
Where
Montgomery County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Highway 24 in southern Montgomery County was flooded, along with several other secondary roads.

Flash Flood, Moore

When
June 16, 5:50 PM EST to 7:00 PM EST
Where
Moore County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Numerous roads were flooded, including highway 15/501 and Atkins Road. Creeks overflowed their banks.

Flash Flood, Sampson

When
June 16, 6:00 PM EST to 7:00 PM EST
Where
Sampson County, South Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Roads were flooded between Clinton and Harrells.

Flash Flood, Stanly

When
June 16, 6:00 PM EST to 10:00 PM EST
Where
Stanly County, South Portion
Deaths
5 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

4 people were killed when driving across a flooded bridge across Hardy Creek in Cottonville. Another man was killed when driving across a flooded bridge across Ugly Creek in Norwood. Cars were stranded in Norwood and Locust, and people had to be rescued. 3 businesses in Oakboro were flooded.

Flash Flood, Montgomery

When
June 16, 7:20 PM EST to 9:00 PM EST
Where
Montgomery County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -78.333

Many roads were flooded including Lillies Bridge Road, Hydro Road, and River Road.

Flash Flood, Cumberland

When
June 16, 7:40 PM EST to 9:00 PM EST
Where
Cumberland County, Hope Mills
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Homes were evacuated due to flooding, and numerous roads were flooded. One person had to be rescued from a stranded car.

Flash Flood, Anson

When
June 16, 8:00 PM EST to 9:00 PM EST
Where
Anson County, Polkton
Reported by
LAW ENFORCEMENT
Coordinates
34.974, -80.103 (the zone’s center; the record gives no point)

Streams overflowed their banks and roads were flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Sampson2003-06-1628FemaleVehicle/Towed TrailerDirect
Flash Flood, Sampson2003-06-168MaleVehicle/Towed TrailerDirect
Flash Flood, Sampson2003-06-1647MaleVehicle/Towed TrailerDirect
Flash Flood, Sampson2003-06-1640MaleVehicle/Towed TrailerDirect
Flash Flood, Sampson2003-06-1645MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365502, 5365504, 5365503, 5365505, 5366017, 5364713, 5366018, 5366019.